New Hampshire, 2021

Hail and Damaging Winds in New Hampshire, July 23, 2021

July 23, 2021 · NWS GYX · 13 events in 4 counties and zones

An upper level low pressure system and it's associated cold air aloft moved over New England on the 23rd and resulted in sufficient instability and lift to produce a few severe thunderstorms. The storms were short lived and scattered with brief periods of severe hail and a few isolated damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An upper level low pressure system and it's associated cold air aloft moved over New England on the 23rd and resulted in sufficient instability and lift to produce a few severe thunderstorms. The storms were short lived and scattered with brief periods of severe hail and a few isolated damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 23, 9:09 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 23, 9:09 AM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1009 AM EDT Fri Jul 23 2021

.SYNOPSIS...
Mostly sunny skies this morning will give way to afternoon
clouds with scattered showers and a few thunderstorms. High
pressure builds in tonight bringing fair weather Saturday before
shifting offshore Saturday night. A frontal system will approach
Sunday bringing more widespread showers followed by an uptick in
temperatures Monday. Chances for showers continue through the
middle of next week as a frontal boundary stalls near New
England.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10am update... minor adjustments for current conditions. For
this afternoon have focused PoP along the SW Maine coast where
CAMs continue to indicate the highest chance for storms.

645 AM Update...

Hi res guidance, particularly the HRRR, have been pointing towards
SW Maine and SE New Hampshire as areas for best chances to see a
gusty thunderstorm this afternoon and evening. Given the overall
environment and expectations of hit or miss type coverage,
confidence is not quite there to boost PoPs above the current 50
percent chance forecast, but worth mentioning here that for those
with outdoors plans near the beaches to be weather aware for a
Friday afternoon/evening gusty thunderstorm. For this update have
have slightly increased PoPs over the waters where guidance suggests
that showers and storms will be able to maintain themselves for some
distance offshore as well us updated temperatures based on latest
observations.

ORIGINAL DISCUSSION...

After a cool and mostly sunny start, daytime heating will lead
to an increase in stratocu this afternoon with scattered showers
and possibly some thunderstorms. Cold pool aloft associated
with an upper low over the Canadian Maritimes is expected to
shift more overhead today with H5 temperatures at -16C sampled
by 23.00Z KGYX sounding expected to lower to -18C this
afternoon. This will lead to better instability today than
yesterday and with a more pronounced short wave rotating around
the upper low, areal coverage of showers is expected to be
greater. Winds will be relatively weak throughout the
atmospheric column leading to little shear so expecting more
pop- up/pulse convection as opposed to thunderstorms with
organized updrafts. However... given steepening lapse rates and
wet bulb zero heights around 8KFT, cannot rule out some pea
sized hail with stronger cells and some gusty outflows with
inverted-V low level thermodynamic profiles. Shower and
thunderstorm activity will wane this evening with the loss of
heating. All in all, after a cool start expecting pleasant
weather for much of the day, especially for those that can dodge
an afternoon shower or storm with highs in the 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Ridging aloft and high pressure at the surface will build in
from the west tonight with high pressure cresting over the area
tomorrow morning. This will allow for mostly clear skies and
light winds tonight allowing for some radiational cooling
leading to temperatures to drop lower than this past night while
still generally in the 40s to 50s. Radiational cooling will
also allow for some patchy fog to develop to night with
potential for areas that receive appreciable rainfall to see
areas of persistent fog.

High pressure will be in control Saturday for fair weather and
highs into the uppers 70s to near 80F. Conditions will be
favorable for a sea breeze to develop tomorrow bringing cooler
conditions to the coast with highs restricted to the lower 70s
near the beaches.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Overview: No major changes expected to the pattern thru the
extended...with mean trofing over the region dominating. This
will keep any big heat and humidity at bay...with temps near to
below normal at times.

Impacts: Focus is mainly on Sun...especially across Wrn zones.
If we can get sufficient clearing behind the morning remnant
precip/warm front there is a risk for some strong afternoon
thunderstorms.

Forecast Details: Decaying convection along and N of the warm
front will spill into the forecast area Sun morning. The wild
card will be how much clearing occurs behind this feature.
Forecast shear profiles are just strong enough for some storm
organization...so given sufficient heating a few stronger storms
are possible. These would mostly be a threat across NH where
there is a greater likelihood of faster/prolonged clearing. My
preference is to take the under on warm front speed thru the
area...and SREF conditional severe probabilities are only into
the CT River Valley locally...so I will leave out any enhanced
wording for now despite the SPC marginal risk.

Beyond Sun we keep low heights aloft...and this continues into
midweek. These low heights coupled with daytime heating should
be enough to fire off some diurnal convection and the NBM PoP
looks fine to cover that threat.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Short Term...VFR expected through this morning. Afternoon
clouds and SHRA/TSRA may bring MVFR and locally brief IFR
conditions in heavier showers or storms. Areas of fog are
expected late tonight bring periods of IFR/LIFR with greatest
confidence for fog to impact KHIE and KLEB. Conditions improve
to VFR Saturday under high pressure.

Long Term...Likely SHRA and TSRA Sun will lead to areas of MVFR
conditions...especially early in the passage of the warm front.
Sun afternoon thru Tue precip will become more showery in nature
and so VFR conditions are expected more often than not. Any
convection will lead to local MVFR/IFR conditions.

&&

.MARINE...
Short Term...A few thunderstorms that form over land this
afternoon may track over the waters with an environment
supportive for gusty winds. Otherwise winds and seas will
remain below SCA thresholds through Saturday.

Long Term...Sly flow increases ahead of an approaching front
Sun. Well outside the bays seas my briefly push 5 ft before
diminishing behind the front. Otherwise winds and seas are
expected to remain below SCA thresholds.

&&

.TIDES/COASTAL FLOODING...
High astronomical tides will peak with tonight's high tide and
although winds will be light, the high astronomical tide may
potentially reach minor flood stage, particularly at Hampton.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Curtis
SHORT TERM...Schroeter
LONG TERM...Legro
AVIATION...Legro/Schroeter
MARINE...Legro/Schroeter
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 23, 2:06 AM EST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
306 AM EDT Fri Jul 23 2021

MEZ023-024-NHZ014-240715-
Coastal York-Coastal Cumberland-Coastal Rockingham-
306 AM EDT Fri Jul 23 2021

This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.

.DAY ONE...Today and tonight.

Astronomical tides peak tonight and given that recent tides have
managed to rise a little higher than predicted some minor flooding is
possible in the low lying areas from Portland south to the Seacoast.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-018>022-025>028-033-NHZ001>013-015-240715-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Sagadahoc-Lincoln-Knox-Coastal Waldo-Interior Cumberland Highlands-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
306 AM EDT Fri Jul 23 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-240715-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
306 AM EDT Fri Jul 23 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 23, 11:20 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Gray ME
1220 PM EDT Fri Jul 23 2021

MEZ018-019-023-024-231645-
Interior York-Coastal York-Central Interior Cumberland-Coastal
Cumberland-
1220 PM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN YORK AND
SOUTHWESTERN CUMBERLAND COUNTIES...

At 1219 PM EDT, a strong thunderstorm was located near Hollis, or 12
miles west of Westbrook, moving southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Portland, Biddeford, Westbrook, Saco, Gorham, Buxton, Hollis,
Standish, Waterboro, Scarborough, Lyman, Arundel, Limington, Limerick
and Dayton.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4366 7077 4375 7057 4364 7034 4347 7059
TIME...MOT...LOC 1619Z 312DEG 18KT 4366 7063

MSC
Special weather statement, Jul 23, 11:29 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Gray ME
1229 PM EDT Fri Jul 23 2021

MEZ008-012-013-020-021-231700-
Southern Oxford-Androscoggin-Southern Franklin-Kennebec-Northern
Franklin-
1229 PM EDT Fri Jul 23 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
KENNEBEC...EAST CENTRAL OXFORD...NORTH CENTRAL ANDROSCOGGIN AND
SOUTHEASTERN FRANKLIN COUNTIES...

At 1228 PM EDT, strong thunderstorms were clustered over Wilton, or
near Farmington, moving southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Farmington, Turner, Jay, Belgrade, Livermore Falls, Dixfield, Canton,
Wilton, Weld, Leeds, Livermore, Buckfield, Chesterville, Hartford,
Fayette, Carthage, Avon, Town Of Washington, Mount Vernon and Vienna.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4471 7048 4477 7013 4447 6986 4431 7029
TIME...MOT...LOC 1628Z 329DEG 17KT 4461 7025

MSC
Special weather statement, Jul 23, 11:31 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Gray ME
1231 PM EDT Fri Jul 23 2021

NHZ002-003-231700-
Northern Grafton-Southern Coos-
1231 PM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN COOS COUNTY...

At 1231 PM EDT, a strong thunderstorm was located over Lancaster,
moving southeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Berlin, Lancaster, Bethlehem, Carroll, Jefferson, Dalton, Whitefield,
Randolph, Northumberland and Stark.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4444 7166 4446 7165 4446 7164 4447 7165
      4449 7163 4448 7163 4450 7158 4452 7159
      4454 7158 4456 7160 4456 7156 4458 7155
      4460 7150 4437 7127 4425 7160 4443 7168
TIME...MOT...LOC 1631Z 332DEG 13KT 4449 7157

MSC

The radar

The Portland,ME radar (KGYX), 63 km away, was scanning. The volume nearest the first event began at 16:34 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Carroll

When
July 23, 11:35 AM EST
Where
Carroll County, 0.85 mi NE of Center Effingham
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.740, -71.010

Hail up to the size of half dollars fell in Effingham near the intersection of highway 153 and old Pound Road.

Hail, Carroll

When
July 23, 11:58 AM EST
Where
Carroll County, 1.94 mi SW of Center Effingham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.710, -71.047

Quarter size hail at the Pine River State Forest.

Hail, Carroll

When
July 23, 1:27 PM EST
Where
Carroll County, 2.03 mi SE of Madison
Measured
1.75 in hail
Reported by
Public
Coordinates
43.880, -71.120

Gold ball size hail cracked a windshield near Madison.

Hail, Carroll

When
July 23, 1:45 PM EST
Where
Carroll County, 2.85 mi WNW of Effingham Falls
Measured
1 in hail
Reported by
Public
Coordinates
43.820, -71.100

Quarter size hail fell on Bennett Road.

Hail, Carroll

When
July 23, 1:48 PM EST
Where
Carroll County, 2.59 mi WSW of Moultonboro Falls
Measured
1 in hail
Reported by
Public
Coordinates
43.720, -71.470

Quarter size hail reported north of Meredith.

Thunderstorm Wind, Carroll

When
July 23, 1:50 PM EST
Where
Carroll County, 2.85 mi WNW of Effingham Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.820, -71.100

Trees down along Bennett Road.

Hail, Rockingham

When
July 23, 2:39 PM EST
Where
Rockingham County, 1.73 mi N of North Hampton Center
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.005, -70.836

Quarter size hail just south of Greenland near I-95.

Hail, Merrimack

When
July 23, 3:25 PM EST
Where
Merrimack County, 0.85 mi NW of Hill
Measured
1 in hail
Reported by
Public
Coordinates
43.530, -71.710

Quarter size hail fell in Hill.

Hail, Rockingham

When
July 23, 3:35 PM EST
Where
Rockingham County, 0.51 mi E of Kingston
Measured
1.25 in hail
Reported by
Public
Coordinates
42.930, -71.040

Half dollar size hail was reported in Kingston.

Hail, Rockingham

When
July 23, 3:40 PM EST to 3:45 PM EST
Where
Rockingham County, 0.34 mi W of Austin Corners
Measured
1 in hail
Reported by
Public
Coordinates
42.920, -70.977

Quarter size hail fell for about 5 minutes just west of Kensington.

Thunderstorm Wind, Merrimack

When
July 23, 3:45 PM EST to 3:50 PM EST
Where
Merrimack County, 0.5 mi W of Tyler
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.230, -71.710

Severe thunderstorm wind gusts downed trees on Burrage and Penacook Road.

Hail, Merrimack

When
July 23, 3:53 PM EST
Where
Merrimack County, 1.47 mi NNW of Hopkinton
Measured
1.5 in hail
Reported by
Public
Coordinates
43.200, -71.690

Ping pong size hail fell in Hopkinton.

Hail, Hillsborough

When
July 23, 4:00 PM EST
Where
Hillsborough County, 4.68 mi NNE of North Weare
Measured
1.25 in hail
Reported by
Public
Coordinates
43.185, -71.723

Half dollar size hail fell near Hopkinton Reservoir.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2021Every state in 2021This day in weather historyWarnings in New Hampshire, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976557, 976559, 976560, 976563, 976562, 976577, 976586, 976585, 976564, 976587, 976584, 976565, 976568.